Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 99, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 8, 2005, 1:50 PM PDT for San Bernardino County, California. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2005, 1:50 PM PDT (20:50 UTC)
- Expired
- Aug 8, 2005, 3:15 PM PDT
- In force
- 85 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:30 PM PDT | FLASH FLOOD | 5 Ne Lucerne Valley, CA | MANY RURAL ROADS NEAR HIGHWAY 247 ARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3020 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 082057 FFWSGX CAC071-082215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 150 PM PDT MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 315 PM PDT * AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 8 MILES NORTH OF LUCERNE VALLEY...OR ABOUT 11 MILES EAST OF APPLE VALLEY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * THE STORM WILL BE AFFECT TRAVEL ALONG STATE HIGHWAY 247 NORTH OF LUCERNE VALLEY. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. LAT...LON 3475 11668 3478 11708 3438 11716 3434 11669 $$ SMALL
1 follow-up statement
000 WGUS76 KSGX 082130 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 220 PM PDT MON AUG 8 2005 CAC071-082215- SAN BERNARDINO CA- 220 PM PDT MON AUG 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING NORTH OF LUCERNE VALLEY IN THE GRANITE MOUNTAIN AREA. THE STORM WAS NEARLY STATIONARY. HEAVY RAIN IS EXPECTED TO CONTINUE OVER THE AREA...AND WILL PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL AS WELL. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. LAT...LON 3475 11668 3478 11708 3438 11716 3434 11669 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:30 AM PDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 8, 9:30 AM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT MON AUG 8 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY. DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE IN THE WEEK. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS AND DESERTS...MAINLY S. A FEW SHOWERS DRIFTED OUT OVER THE SAN INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES. THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK ONSHORE GRADIENTS. VERY LITTLE CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY SLOW MOVING ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TODAY WITH THUNDERSTORMS CAUSE FLASH FLOODING IN THE MOUNTAINS AND DESERTS AND A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD GET INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD CONTINUE THROUGH THE NIGHT. THE ELY FLOW ALOFT WEAKENS A LITTLE WED BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND DESERTS. THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY FLOW ALOFT AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON. RELATIVELY MINOR TEMP CHANGES THROUGH THE SHORT TERM WITH THE DISTRIBUTION OF CLOUD COVER AND RH HAVING THE MOST IMPACT ON LOCAL TEMPS. LONGER RANGE PROGS INDICATE DRIER WLY FLOW WITH GRADUALLY DECREASING HEIGHT AND WEAK CYCLONIC FLOW ALOFT. THIS SHOULD BRING AN END TO THE THUNDERSTORM ACTIVITY...BUT MODELS HAVE BEEN INCONSISTENT ON THE TIMING AND AMOUNT OF DRYING. THE MARINE LAYER WILL GRADUALLY DEEPEN AND THERE WILL ALSO BE A LITTLE COOLING W OF THE MOUNTAINS. && .AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO 1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS. EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE DESERTS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO MOUNTAINS AND FOR THE DESERTS. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 4:00 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON AUG 8 2005 CAZ055-056-058-082300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. CAZ060-061-062-082300- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN
In the hours before
Local storm report, Aug 8, 9:26 AM PDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLOOD 5 S BORREGO SPRINGS 33.17N 116.35W
08/08/2005 SAN DIEGO CA PARK/FOREST SRVC
PORTIONS OF HWY78 S OF BORREGO ARE FLOODED DUE TO RW-/RW
SINCE 430AM.
&&
MANULITOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:22 AM PDT | Severe Thunderstorm Warning | SGX | Riverside | 41 min |
| Aug 8, 2:26 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 8, 3:00 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 8, 3:08 PM PDT | Flash Flood Warning | SGX | San Bernardino | 97 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.